Hail, Carroll
- When
- May 23, 7:01 PM CST
- Where
- Carroll County, Norborne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -93.680
A weak frontal boundary, along the Highway 36 corridor, helped to generate a few evening thunderstorms, on May 23, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A weak frontal boundary, along the Highway 36 corridor, helped to generate a few evening thunderstorms, on May 23, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 5:46 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 646 PM CDT MON MAY 23 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... ONE STORM SYSTEM LEAVING BUT ANOTHER WILL SOON TAKE ITS PLACE. DEEP UPPER TROUGH WHICH AFFECTED OUR WEATHER LAST WEEK INTO THE WEEKEND IS TRACKING THROUGH THE GREAT LAKES AND AWAY FROM THE CWA. ONGOING MCS OVER SOUTHERN MO/NORTHERN AR AND DRYLINE CONVECTION OVER WESTERN OK APPEARS IT IS IN THE PROCESS OF CONGEALING INTO ONE LARGER CONVECTIVE SYSTEM WHICH SHOULD GREATLY LIMIT CONVECTION OVER THE CWA TONIGHT. THERE IS A WEAK FRONTAL BOUNDARY LEFT OVER WHICH LIES FROM NEAR IRK THROUGH KC METRO AND CONTINUES INTO SOUTH CENTRAL KS WHERE LOW LEVEL CONVERGENCE HAS AIDED DEVELOPMENT OF CUMULUS FIELD. LATEST SPC MESO ANALYSIS SHOWS RIDGE OF MODERATE/HIGH MUCAPE OF 2000-3000J/KG POKING INTO WEST CENTRAL MO ALONG THIS BOUNDARY AND CIN HAS BEEN ERODED. SO WILL CONTINUE TO WATCH THIS AREA FOR ANY CONVECTION TO FORM BETWEEN NOW AND SUNSET. DECENT AMOUNT OF CIN AND SUBSIDENCE FURTHER NORTHEAST ALONG THIS BOUNDARY IS CURRENTLY INHIBITING ANY CONVECTIVE DEVELOPMENT. AFTER SUNSET SEE VERY LIMITED RISK OF CONVECTION. ATTENTION THEN TURNS TO TUESDAY AFTERNOON AND EVENING FOR POTENTIAL SEVERE WEATHER EVENT. WATER VAPOR SATELLITE IMAGERY SHOWS THE VORTICITY MAX/SHORTWAVE WHICH WILL BE A MAJOR PLAYER FOR TOMORROW. PREFER SLIGHTLY MORE NORTHERN ECMWF SOLUTION THROUGH THIS EVENING BUT THE OVERRIDING THEME/TREND ARE SIMILAR. PRONOUNCED MID LEVEL PVA AND DIFFLUENT FLOW ALOFT WITH INCREASING SOUTHERLY H8 JET AND LEFT EXIT REGION OF H2 JET WILL MOVE ACROSS EASTERN KS DURING THE AFTERNOON AND INTO WESTERN MO BY THE EARLY EVENING HOURS. HOWEVER...700MB LEVEL WILL LIKELY GARNER CENTER OF ATTENTION. MAY HAVE TO CONTEND WITH A BAND OF ELEVATED...WARM ADVECTION WING...CONVECTION WHICH FORMS TUESDAY MORNING AND LIFTS THROUGH THE CWA DURING THE MORNING AND EARLY AFTERNOON HOURS. SHOULD THIS OCCUR IT WILL COMPLICATE WHAT EVOLVES LATER IN THE AFTERNOON AND EVENING WHEN AN ANTICIPATED SQUALL-LINE OF SEVERE STORMS SWEEPS ENE FROM KS AND INTO WESTERN MO. MODERATE RISK OF SEVERE WEATHER PER LATEST SPC FORECAST SEEMS REASONABLE AND EASILY JUSTIFIES THE CATEGORICAL POPS FOR TUESDAY EVENING. A LARGE CLOSED UPPER LOW IS EXPECTED TO SPIN UP TUESDAY NIGHT WHICH WILL DRIFT SLOWLY EAST AND KEEP THE WEATHER UNSETTLED AND WET INTO THURSDAY. MODELS ARE VERY SIMILAR WITH THIS SCENARIO AND FEEL CONFIDENT IN GOING WITH HIGH POPS. HAVE SOME CONCERNS FOR HEAVY RAINFALL OVER THE NEXT COUPLE OF DAYS DUE TO RELATIVELY HIGH PRECIPITABLE WATER VALUES AND RECENT RAINFALL LOWERING 1HR/3HR FFG TO 1-1.5 INCHES FOR MUCH OF THE CWA. HOWEVER...LOW CONFIDENCE ON WHICH AREA(S) HAVE THE BEST THREAT FOR MORE THAN LOCALIZED FLOODING DUE TO LACK OF A SURFACE BOUNDARY TO FOCUS CONVECTION AND SPEED OF MOVEMENT OF EXPECTED TUESDAY EVENING SQUALL-LINE. WEDNESDAY/THURSDAY LOOK GLOOMY WITH WIDESPREAD CLOUD COVER...RAIN COOLED AIR...AND PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS. LIMITED DIURNAL TEMPERATURE TREND. MEDIUM RANGE (THURSDAY-MONDAY)... BACK END OF UPPER SYSTEM AND EXTENSIVE WRAP AROUND CLOUD COVER/SCATTERED SHOWERS WILL GRADUALLY SHIFT EAST ON THURSDAY. FRIDAY AND FRIDAY NIGHT ARE NOW MORE QUESTIONABLE AS ANOTHER WELL DEVELOPED UPPER SYSTEM TRACKS THROUGH THE NORTHERN PLAINS/UPPER MS VALLEY. BELIEVE GFS SOLUTION IS AN OUTLIER AS IT DIGS THE SYSTEM MUCH FURTHER SOUTH THAN ANY OF THE OTHER MEDIUM RANGE MODELS WHICH HAVE ACTUALLY TRENDED TOWARDS FURTHER NORTH WITH THEIR LAST MODEL RUNS. BUT EVEN THE MORE NORTHERN ECMWF/GEMS SHOW POTENTIAL FOR WARM ADVECTION CONVECTION. SO WILL INTRODUCE CHANCE POPS. OTHERWISE...THE REST OF THE MEMORIAL DAY WEEKEND LOOKS RELATIVELY DRY. MJ && .AVIATION... FOR THE 00Z TAFS...CONVECTION ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI LOOKS TO ROB THE TERMINALS OF MUCH OF THE MOISTURE NEEDED FOR STORMS FOR THE OVERNIGHT HOURS. WHAT LIMITED MOISTURE RETURN ALOFT DOES OCCUR SHOULD BRING SOME MVFR STRATUS INTO THE TERMINALS EARLY TUESDAY MORNING ALONG WITH A LITTLE LIGHT FOG. CAN NOT RULE OUT STORMS COMPLETELY OVERNIGHT...BUT AT THIS TIME WILL HOLD OFF AND AMEND IF NEEDED LATER DUE TO VERY LOW CONFIDENCE. LOW STRATUS SHOULD ONLY HANG OUT THROUGH THE MORNING HOURS...BEFORE BREAKING UP IN THE WARMING LATE MORNING HOURS. HAVE INCLUDED CB'S FOR THE AFTERNOON HOURS...BUT ANY CONVECTION THAT MOVES THROUGH SHOULD HOLD OFF TILL TUESDAY EVENING...AFTER THE CURRENT END TIME OF THIS TAF CYCLE. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 702 PM CDT MON MAY 23 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 702 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT WHILE THE THREAT FOR THUNDERSTORMS HAS DIMINISHED SOME...THERE REMAINS A WEAK FRONTAL BOUNDARY FROM NEAR ST JOSEPH TO KIRKSVILLE THAT COULD HELP IGNITE A FEW EVENING THUNDERSTORMS. ANY EVENING THREAT FROM THUNDERSTORMS WILL BE OVER PARTS OF EXTREME EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI...GENERALLY SOUTH OF THE MISSOURI RIVER. THIS SLIGHT THREAT OF THUNDERSTORMS WILL PERSIST THROUGH THE OVERNIGHT HOURS INTO EARLY TUESDAY MORNING. A FEW OF THESE STORMS...IF THEY DO FORM...COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE THERE IS SOME POTENTIAL FOR THUNDERSTORM ACTIVITY TO BE ONGOING ACROSS THE OUTLOOK AREA TUESDAY MORNING...THE FOCUS WILL BE ON ANOTHER WEATHER SYSTEM WHICH WILL MOVE ACROSS THE CENTRAL ROCKIES AND INTO THE PLAINS TUESDAY AND WEDNESDAY...BRINGING ADDITIONAL ROUNDS OF THUNDERSTORMS TO THE REGION TUESDAY AFTERNOON AND EVENING. THERE IS A THREAT FOR SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING... ESPECIALLY ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA WHICH WILL BE UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS. THE CURRENT THINKING IS A SQUALL LINE OF SEVERE THUNDERSTORMS WILL FORM OVER CENTRAL AND EASTERN KANSAS MID TO LATE AFTERNOON AND RACE NORTHEAST INTO NORTHWEST AND WEST CENTRAL MISSOURI LATE TUESDAY AFTERNOON AND EVENING...AND CONTINUE INTO NORTHEAST AND CENTRAL MISSOURI DURING THE LATE NIGHT HOURS. WHILE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREATS...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...HOWEVER THE THREAT FOR ANY SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT WILL LIKELY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING. CUTTER
The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308333.